Tornadoes · United States · Indiana · 2010
EF0 tornado, Samaria to Nineveh, Indiana, July 20, 2010
From Samaria to Nineveh, this EF0 tornado ran 2.4 miles across Johnson County on July 20, 2010, touching down at 7:32 PM EDT and reaching 75 yards wide. It killed nobody, and did $20,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- July 20, 2010
- Touchdown
- 7:32 PM EDT (23:32 UTC)
- Lifted
- 7:35 PM EDT (23:35 UTC)
- On the ground
- 3 minutes
- Path length
- 2.4 miles (3.8 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- $5,000
- County
- Johnson County
- Touchdown point
- 39.383, -86.138
- Lift-off point
- 39.388, -86.094
- Record number
- 1007201732-01
What the Weather Service recorded
With a boundary laid west to east across Central Indiana and ample moisture in play, a number of mini-supercell developed in the afternoon hours of July the 20th. One of these mini-supercells went on to produce a short-lived tornado near Trafalgar in Johnson County. The damage from this tornado is rated at EF0, associated with winds ranging from 45 to 85 miles per hour.
The damage from this tornado is rated at EF0, associated with winds ranging from 45 to 85 miles per hour. Damage seen in a survey conducted by the National Weather Service on the morning of Wednesday, July 21, 2010 included several trees snapped in half or uprooted, damage to a shed where the tin roof was littered into an open field, and tin siding embedded into the ground. Matted down corn with a convergent pattern was also found in the location where the touchdown occurred. Several witnesses also reported lots of debris in the air at the time of the tornado verified by scattered branches in fields and onto power lines.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the tornado touched down at Jul 20, 7:05 PM EDT, 27 minutes earlier.
Area forecast discussion, Jul 20, 7:05 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 705 PM EDT TUE JUL 20 2010 .UPDATE... AVIATION SECTION HAS BEEN UPDATED. && .SYNOPSIS... A FRONT CURRENTLY STALLED ACROSS CENTRAL INDIANA WILL CONTINUE TO DOMINATE THE FORECAST INTO THURSDAY KEEPING CHANCES FOR THUNDERSTORMS IN THE FORECAST. A RIDGE WILL START BUILDING BACK INTO THE AREA FOR THURSDAY NIGHT/FRIDAY AND WILL CONFINE ANY CHANCES OF PRECIPITATION TO NORTHERN PARTS OF THE AREA. BY FRIDAY NIGHT ANOTHER FRONTAL SYSTEM WILL ARRIVE AS LOW PRESSURE SWINGS THROUGH THE GREAT LAKES AND THE COLD FRONT WILL MOVE THROUGH THE AREA ON SATURDAY. BY SUNDAY ANOTHER RIDGE BUILDS INTO THE AREA AND SHOULD KEEP THINGS DRY. && .NEAR TERM /THIS AFTERNOON THROUGH TONIGHT/... MODELS NOT IN GREAT AGREEMENT AND EVEN WHEN THEY ARE PLACEMENT/TIMING HAVE BEEN OFF FROM REALITY RECENTLY. SPC SREFS ARE NOW PUSHING BACK TIMING OF NEXT MCS UNTIL AFTER 6Z AND PUTTING THE TRACK ACROSS THE CENTRAL FORECAST AREA. GFS IS DEVELOPING A COMPLEX ACROSS THE SOUTH AFTER 0Z WHILE NAM KEYS ON THE FAR SOUTH AFTER 0Z. ECMWF HAS A BUNCH OF PRECIPITATION ACROSS THE ENTIRE AREA THROUGH THE OVERNIGHT BUT ALSO HAS QPF ACROSS THE AREA CURRENTLY THAT IS NOT OCCURRING. CONFIDENCE ON PLACEMENT IS NOT HIGH WITH RECENT MODEL PERFORMANCE IN THIS AREA SO WILL BROADBRUSH THE AREA WITH LIKELY THUNDERSTORMS. WILL PUSH TIMING BACK A LITTLE BASED ON CURRENT TRENDS AND TAKING SREFS INTO CONSIDERATION. FOR LOW TEMPERATURES WILL USE A MAV/MET AVERAGE OF LOW 70S. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... FORECAST FOCUS IS ON POPS THROUGH THE SHORT TERM. MODELS HAVE NOT DONE A GREAT JOB HANDLING THIS PATTERN AND THUS CONFIDENCE IS FAIRLY LOW. WITH FRONT STILL HANGING AROUND WILL KEEP CHANCE THUNDER GOING FOR WEDNESDAY THROUGH THURSDAY BUT THIS IS MORE MIDDLE GROUND FROM GUIDANCE WHICH IS HIGHER WEDNESDAY AND THURSDAY AND LOWER ON WEDNESDAY NIGHT. EXPECT MCS DEVELOPMENT TO OCCUR EACH PERIOD BUT NOT NECESSARILY IN OUR FORECAST AREA. HIGH PRECIPITABLE WATER VALUES STAY OVER THE AREA AND THUS HEAVY RAINFALL WILL BE A THREAT FROM ANY THUNDERSTORM DEVELOPMENT. INSTABILITY AND LOW LEVEL JET COMBINED WITH LOCATION OF THE FRONT KEEP THE AREA IN A SLIGHT RISK FOR THESE DAYS HOWEVER THIS IS ALSO HIGH IN UNCERTAINTY. BY THURSDAY THE RIDGE STARTS BUILDING INTO THE SOUTH AND THUS HAVE KEPT HIGHER CHANCE POPS IN THE NORTH FOR THURSDAY AND THURSDAY NIGHT. FOR TEMPERATURES SAW NO REASON TO DEVIATE FROM A MAV/MET AVERAGE. && .LONG TERM /FRIDAY THROUGH TUESDAY/... DEVIATED LITTLE FROM HPC IN THE LONG TERM. RIDGING OVER THE AREA ON FRIDAY MAKES A DRY DAY LOOK MORE PLAUSIBLE SO DROPPED POPS TO SLIGHT CHANCE AND KEPT HIGH TEMPERATURES IN THE 90S. BY FRIDAY NIGHT A COLD FRONT APPROACHES AND THIS BRINGS CHANCES FOR THUNDERSTORMS THROUGH SATURDAY WITH THE HIGHEST POPS IN THE NORTH. DRY WEATHER ARRIVES ON SUNDAY AS ANOTHER RIDGE BUILDS OVER THE AREA BUT THIS LOOKS LIKE IT MIGHT ACTUALLY BE WITH AN UPPER PATTERN CHANGE AND KEEP THINGS DRY FOR A FEW DAYS. && .AVIATION.../DISCUSSION FOR 210000Z TAFS/... A WEATHER DISTURBANCE WAS CAUSING THUNDERSTORMS TO BECOME MORE NUMEROUS ACROSS SOUTHERN AND EASTERN SECTIONS THIS EVENING. THESE STORMS MAY AFFECT KBMG FOR A FEW HOURS AND WILL NOT BE TOO FAR FROM KIND EITHER OVER THE NEXT HOUR OR TWO. OTHERWISE I EXPECT A QUIETER NIGHT AS THIS DISTURBANCE MOVES ON TO THE EAST. A THUNDERSTORM COMPLEX OVER MISSOURI MAY SPREAD THUNDERSTORMS INTO THE OHIO VALLEY LATE TONIGHT. BUT MOST OF THIS WEATHER SHOULD STAY TO OUR SOUTH WITH THE POSSIBLE EXCEPTION OF KBMG. WITH A MOIST GROUND SOME MODELS INDICATING EXTENSIVE AREAS OF STRATUS LATE TONIGHT. HIGH CLOUDS WILL PROBABLY LIMIT DENSE FOG...BUT IFR FOG MAY OCCUR BRIEFLY AT SOME OUTLYING TAF SITES. ON WEDNESDAY SCATTERED THUNDERSTORMS WILL BE THE RULE ACROSS OUR SOUTHERN SECTIONS ALONG AN INSTABILITY AXIS. OTHERWISE ALL TAFS SHOULD BECOME VFR BY LATE MORNING. && .HYDROLOGY... SOUTHWESTERN PORTIONS OF THE FORECAST AREA HAVE RECEIVED FROM 200 TO 600 PERCENT MORE RAINFALL THAN AVERAGE FOR THE PAST 7 DAYS. THUS THIS AREA IS SATURATED AND WILL BE ABLE TO HANDLE VERY LITTLE ADDITIONAL RAINFALL BEFORE EXPERIENCING TROUBLE WITH FLOODING. THIS AREA IS PROGGED TO HAVE ANOTHER MCS MOVE THROUGH TONIGHT WITH ONE TO MORE THAN TWO INCHES OF RAIN AND IF THE TRACK IS INDEED OVER THIS AREA FLOODING WILL BE LIKELY. FOR THIS REASON HAVE ISSUED A FLASH FLOOD WATCH THROUGH 12Z. && .IND WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR INZ051>053- 060>062-067>070. && SYNOPSIS...CP NEAR TERM...CP SHORT TERM...CP LONG TERM....CP AVIATION...JH HYDROLOGY...CP
Hazardous weather outlook, Jul 20, 5:12 PM EDT, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 512 PM EDT TUE JUL 20 2010 INZ021-028>031-035>049-051>057-060>065-067>072-212115- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 512 PM EDT TUE JUL 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. THUNDERSTORMS ARE LIKELY TONIGHT. THE MAIN THREAT FROM ANY STORM THAT BECOMES SEVERE WILL BE DAMAGING WINDS...HEAVY RAIN RESULTING IN FLASH FLOODING...AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SEVERE STORMS WILL BE POSSIBLE AGAIN ON WEDNESDAY AND WEDNESDAY NIGHT. THE MAIN THREAT FROM THESES STORMS WILL BE DAMAGING WIND AND HEAVY RAIN RESULTING IN FLASH FLOODING. LIGHTING IS A THREAT FROM ANY THUNDERSTORM. EVEN MORE STORMS MAY OCCUR THURSDAY THROUGH SATURDAY NIGHT. IT IS TOO SOON TO DETERMINE IF SEVERE STORMS WILL BE POSSIBLE...HOWEVER LIGHTNING IS A THREAT FROM ANY THUNDERSTORM. RIVER FLOODING MAY ALSO BECOME A CONCERN BY WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATE TONIGHT. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) PUMA
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Cncnati-Daytn, OH (KILN), 12:00Z
11.5 hours before the tornado, 199 km from the path. July 20, 2010.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -192 J/kg
- Surface CAPE
- 22 J/kg
- Mixed-layer LCL
- 1039 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.4 K/km
Cncnati-Daytn, OH (KILN), 00:00Z
0.5 hours after it, 199 km from the path. July 21, 2010.
- Mixed-layer CAPE
- 717 J/kg
- Mixed-layer CIN
- -22 J/kg
- Surface CAPE
- 872 J/kg
- Mixed-layer LCL
- 997 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.7
- 0-3 km lapse rate
- 6.5 K/km
The surface observations
Columbus/Balkala (BAK), 23 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Indianapolis radar (KIND), 39 km away, was scanning. The volume nearest the touchdown began at 23:32 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2010 tornado in IndianaEvery tornado in Indiana since 1950Warnings in force in Indiana nowThe forecast where you are
The other tornadoes of July 20, 2010
2 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.